Uniform-to-proper duality of geometric properties of Banach spaces and their ultrapowers


  • Jarno Talponen




In this note various geometric properties of a Banach space $\mathrm{X} $ are characterized by means of weaker corresponding geometric properties involving an ultrapower $\mathrm{X} ^\mathcal {U}$. The characterizations do not depend on the particular choice of the free ultrafilter $\mathcal {U}$ on $\mathbb{N}$. For example, a point $x\in \mathbf{S} _\mathrm{X} $ is an MLUR point if and only if $\jmath (x)$ (given by the canonical inclusion $\jmath \colon \mathrm{X} \to \mathrm{X} ^\mathcal {U}$) in $\mathbb{B} _{\mathrm{X} ^\mathcal {U}}$ is an extreme point; a point $x\in \mathbf{S} _\mathrm{X} $ is LUR if and only if $\jmath (x)$ is not contained in any non-degenerate line segment of $\mathbf{S} _{\mathrm{X} ^\mathcal {U}}$; a Banach space $\mathrm{X} $ is URED if and only if there are no $x, y \in \mathbf{S} _{\mathrm{X} ^\mathcal {U}}$, $x \neq y$, with $x-y \in \jmath (\mathrm{X} )$.


Barton, T. and Timoney, R. M., Weak$^ast $-continuity of Jordan triple products and its applications, Math. Scand. 59 (1986), no. 2, 177–191. https://doi.org/10.7146/math.scand.a-12160

Beauzamy, B., Introduction to Banach spaces and their geometry, second ed., North-Holland Mathematics Studies, vol. 68, North-Holland Publishing Co., Amsterdam, 1985.

Becerra Guerrero, J. and Martín, M., The Daugavet property of $C^*$-algebras, $JB^*$-triples, and of their isometric preduals, J. Funct. Anal. 224 (2005), no. 2, 316–337. https://doi.org/10.1016/j.jfa.2004.11.004

Fabian, M., Habala, P., Hájek, P., Montesinos Santalucía, V., Pelant, J., and Zizler, V., Functional analysis and infinite-dimensional geometry, CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, vol. 8, Springer-Verlag, New York, 2001. https://doi.org/10.1007/978-1-4757-3480-5

Følner, E., On groups with full Banach mean value, Math. Scand. 3 (1955), 243–254. https://doi.org/10.7146/math.scand.a-10442

Hájek, P. and Johanis, M., Characterization of reflexivity by equivalent renorming, J. Funct. Anal. 211 (2004), no. 1, 163–172. https://doi.org/10.1016/S0022-1236(03)00264-7

Heinrich, S., Ultraproducts in Banach space theory, J. Reine Angew. Math. 313 (1980), 72–104. https://doi.org/10.1515/crll.1980.313.72

Johnson, W. B. and Lindenstrauss, J. (eds.), Handbook of the geometry of Banach spaces, Vol. I, North-Holland, Amsterdam, 2001. https://doi.org/10.1016/s1874-5849(01)x8001-7

Lima, Å., $M$-ideals of compact operators in classical Banach spaces, Math. Scand. 44 (1979), no. 1, 207–217. https://doi.org/10.7146/math.scand.a-11804

Łoś, J., Quelques remarques, théorèmes et problèmes sur les classes définissables d'algèbres, Mathematical interpretation of formal systems, North-Holland Publishing Co., Amsterdam, 1955, pp. 98--113.

Odell, E. and Schlumprecht, T., Asymptotic properties of Banach spaces under renormings, J. Amer. Math. Soc. 11 (1998), no. 1, 175–188. https://doi.org/10.1090/S0894-0347-98-00251-3

Sullivan, F., Geometrical peoperties determined by the higher duals of a Banach space, Illinois J. Math. 21 (1977), no. 2, 315–331.

Talponen, J., On weakly extremal structures in Banach spaces, Extracta Math. 22 (2007), no. 2, 225–233.

Werner, D., New classes of Banach spaces which are $M$-ideals in their biduals, Math. Proc. Cambridge Philos. Soc. 111 (1992), no. 2, 337–354. https://doi.org/10.1017/S0305004100075447




How to Cite

Talponen, J. (2017). Uniform-to-proper duality of geometric properties of Banach spaces and their ultrapowers. MATHEMATICA SCANDINAVICA, 121(1), 111–120. https://doi.org/10.7146/math.scand.a-26166